Critical Overview: Adverse Cutaneous Reactions to Psychotropic Medications

Arash Kimyai-Asadi, M.D.; James C. Harris, M.D.; and Hossein C. Nousari, M.D.

Published: October 31, 1999

Article Abstract

Background: Adverse cutaneous reactions (ACRs) are common, potentially life-threatening or symptomatically and cosmetically unappealing side effects of psychotropic drugs.

Data Sources: A MEDLINE search of the literature was employed to cite the association of various psychotropic drugs with specific cutaneous reactions.

Data Synthesis: In addition to the common exanthematous eruption, we explore several serious reactions including erythema multiforme, Stevens-Johnson syndrome, toxic epidermal necrolysis, urticaria, angioedema, anaphylaxis, hypersensitivity syndrome, hypersensitivity vasculitis, erythroderma, and drug-induced lupus erythematosus. Other side effects such as alopecia, pigmentary disorders, photosensitivity, lichenoid lesions, fixed drug eruptions, and psoriasiform, acneiform, and seborrheic eruptions are discussed. Attention is paid to the morphology and distribution, systemic findings, diagnosis, and treatment of these conditions.

Conclusion: Awareness of ACRs will allow psychiatrists to deter their continuation or recurrence, educate patients who have them, and diagnose serious instances of them.

Volume: 60

Quick Links: Schizophrenia and Schizoaffective Disorders , Side Effects

Continue Reading…

Subscribe to read the entire article

$40.00

Buy this Article as a PDF

References

Sign-up to stay
up-to-date today!

SUBSCRIBE

Already registered? Sign In

Insights

LAI Antipsychotics in Schizophrenia: Long-term Outcomes of Early Use

Using data from the...

Read More...